MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF INTERFIT THRD HOLE COVER; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. REF INTERFIT THRD HOLE COVER; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71330001
Medical Device Problem Codes Failure to Align (2522); No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/21/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during hip replacement, two (2) reflection interfit threaded hole covers failed to be screwed into the implanted r-3 acetabular cup 52-mm.Surgery was resumed, after a non-significant delay, with a change in surgical technique.This change was made in a way in which the cup hole was left unscrewed and a r-3 xlpe r3 xlpe acetabular liner 52/36-mm was inserted directly.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
Results of investigation: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.A quality engineer evaluated the two returned devices for all features related to thread engagement with the associated acetabular shell device.One device passed all associated inspections.The other device was determined to be out-of-tolerance and oversized for the major diameter of the thread.A review of complaint history revealed similar events for the listed device over the previous 24 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that based on the product evaluation, although one device passed all associated inspections, one hole-cover was oversized and ¿could potentially contribute to the observed failure mode¿.It is possible that the out of tolerance hole-cover was used during the first attempt and could have contributed to difficult/unsuccessful insertion of the second cover attempted; however, this could not be definitively concluded.The associated surgical techniques state or imply to use hole covers if desired; therefore, patient impact would not be likely.Reportedly, there was an insignificant 0-30 minute surgical delay, the ¿patient was not harmed as consequence of this problem¿, and the surgeon was satisfied with the surgical outcome without use of the hole cover/change in surgical technique.Further patient impact would not be anticipated based on the information provided.No further medical assessment could be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device was found to be deformed.Some potential probable causes for this event could include a fit/sizing issue, device cross threat or poor insertion technique.This event was evaluated through our internal quality process and it was determined that the magnitude of the out of specification dimension would not cause the complaint failure mode and that the likely source of failure could be from cross threading the hole cover in the apex hole of the shell.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
REF INTERFIT THRD HOLE COVER
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12129368
Report Number1020279-2021-05775
Device Sequence Number3624674
Product Code MBL
UDI-Device Identifier03596010196590
UDI-Public03596010196590
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71330001
Device Catalogue Number71330001
Device Lot Number21DM18086
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/23/2021
Supplement Date Received by Manufacturer06/23/2021
Initial Report FDA Received Date07/07/2021
Supplement Report FDA Received Date04/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71330001, REF INTERFIT THRD HOLE COVER, 21DM18086; 71331852, R3 0 HOLE ACET SHELL 52MM, 20LW16694; 71332752, R3 0 DEG XLPE LNR 36MM X 52MM, 21DM04989
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown